Flash Flood, Pueblo
- When
- July 27, 8:20 PM MST to 11:15 PM MST
- Where
- Pueblo County, 2.28 mi SW of Pueblo West to 5.25 mi SE of Pueblo West
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.284, -104.776
A strong, nearly stationary, storm produced very heavy rain, which flooded several streets in Pueblo West to a depth of over a foot.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong, nearly stationary, storm produced very heavy rain, which flooded several streets in Pueblo West to a depth of over a foot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 6:29 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 729 PM MDT SUN JUL 27 2014 .UPDATE... ISSUED AT 729 PM MDT SUN JUL 27 2014 HAVE EXTENDED ENDING TIME OF FLASH FLOOD WATCH FROM 9 PM TO MIDNIGHT ACROSS THE PIKES PEAK REGION AND NORTHERN PORTIONS OF THE WATCH AREA...AS HIGH RES MODELS INDICATE SLOW MOVING STORMS CONTINUING TO DEVELOP WITH THE NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 203 PM MDT SUN JUL 27 2014 MONSOON MSTR WL CONTINUE STREAMING OVR THE AREA TONIGHT AND MONDAY...AND GOOD LOW LEVEL MSTR AND UPSLOPE FLOW IS IN PLACE. DEW POINTS OVR THE SERN PLAINS ARE IN THE LOWER 60S IN MOST AREAS...WITH MID 50S AT 1 PM OVR THE SRN I-25 CORRIDOR AROUND WALSENBURG AND TRINIDAD. 00Z WRF FORECAST HAS SIGNIFICANT RAIN AMOUNTS MOVING OUT OVR PORTIONS OF THE SERN PLAINS THIS EVENING AND INTO THE LATE NIGHT HOURS...MAINLY FROM THE I-25 CORRIDOR...EASTWARD TO BENT COUNTY AND THEN ALONG THE SRN PLAINS (LAS ANIMAS AND BACA COUNTIES). HOWEVER...THE 12Z RUN OF THE HRRR...THE RAP...NAM AND ARW HAVE BACKED OFF OF PCPN ACRS THE SERN PLAINS...EXCEPT ALONG THE I-25 CORRIDOR...WHERE THE HRRR HITS ERN FREMONT AND THE WRN HALF OF PUEBLO COUNTY HARD WITH PCPN THIS EVENING. THE GFS ALSO FAVORS THE I-25 CORRIDOR SOUTH OF PUEBLO WITH AROUND 0.50. THE 18Z RAP IS NOW TRENDING TOWARD MORE PCPN AGAIN OVR THE SERN PLAINS...ALTHOUGH IT IS NOT ALL THAT SIGNIFICANT WITH A FEW TENTHS. OVERALL...THE FLASH FLOOD THREAT AREA IS GENERALLY COVERED WELL WITH THE CURRENT FLASH FLOOD WATCH. HOWEVER...IT IS POSSIBLE THAT SIGNIFICANT RAINFALL MAY NOT OCCUR EAST OF THE I-25 CORRIDOR COUNTIES. BUT GIVEN THAT THERE IS SOME UNCERTAINTY...WL NOT MAKE CHANGES TO THE AREAL COVERAGE OF THAT WATCH. THE RAP KEEPS SOME LIGHT LINGERING PCPN OVR THE FAR SERN PLAINS THRU THE NIGHT...WHILE THE NAM AND ARW DO NOT...HAVE DECIDED TO KEEP SOME ISOLD POPS IN THAT AREA TO MATCH SURROUNDING WFO/S. SIMILAR CONDITIONS WL BE IN PLACE ON MONDAY AND THE NAM AND ARW SHOW CONVECTION FIRING UP BY MID TO LATE MORNING...WITH GOOD COVERAGE OVR THE MTNS AND I-25 CORRIDOR IN THE AFTERNOON HOURS. BY LATE AFTERNOON OR EARLY EVENING SOME SCT PCPN IS THEN EXPECTED TO SPREAD OVR THE SERN PLAINS. AGAIN...THE BEST CHANCES FOR SIGNIFICANT RAINFALL IS EXPECTED TO BE ALONG THE ERN MTNS AND I-25 CORRIDOR AND A FLASH FLOOD WATCH MAY BE NEEDED. WL NOT ISSUE THE WATCH AT THIS TIME...WL LET LATER SHIFTS SEE WHERE THE HEAVY RAIN FALLS TODAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 203 PM MDT SUN JUL 27 2014 ...RISK OF FLOODING THROUGH THE WEEK... WELL-ADVERTISED HEAVY RAIN PATTERN WILL CONTINUE TO DEVELOP OVER THE NEXT COUPLE OF DAYS...AS THE MONSOON KICKS INTO HIGH GEAR AND STAYS THERE FOR THE NEXT WEEK OR SO. MON NIGHT...THREAT SHOULD WIND DOWN AFTER SUNSET WITH LOSS OF HEATING FOR MOST OF THE CWA. EXCEPTION MAY BE NR THE CO-KS BORDER WHERE ANOTHER MCS MAY DEVELOP AND FEED ON A LOW LEVEL JET MOVING NWD THROUGH THE PANHANDLES. TEMPS WILL CONTINUE TO BE BELOW AVERAGE...LIKELY ONLY HITTING THE LOWER 80S FOR HIGHS ACROSS THE PLAINS. TUE-WED...LOOK LIKE THE WETTEST DAYS WITH THE GREATEST THREAT OF WIDESPREAD FLOODING. HPC HAS ALREADY PUT OUR AREA IN A MODERATE RISK FOR EXCESSIVE RAINFALL. THE MAIN PLAYER WILL BE A SHORT WAVE TROUGH EMBEDDED IN THE NW FLOW ON THE NE SIDE OF THE MONSOONAL HIGH. MODELS DIFFER ON THE STRENGTH OF THIS SYSTEM...BUT REGARDLESS IT WILL BE STRONG ENOUGH TO SPARK NUMEROUS SHOWERS AND STORMS DURING THIS TIME PERIOD...WITH THE GREATEST THREAT IN THE LATE TUE AFTERNOON THROUGH WED AFTERNOON TIME FRAME. PREC H2O CONTINUES TO BE IN THE 1-1.5 INCH RANGE...WITH DEEP MOISTURE PUSHING UP THE ARKANSAS RIVER VALLEY TUE NIGHT. PRETTY MUCH ALL OF SE CO WILL BE UNDER THE GUN FOR FLASH FLOODING...WITH RECENT RAINFALL DETERMINING THE HIGHER THREAT AREAS...ALONG WITH THE USUAL TARGETS SUCH AS BURN SCARS AND URBAN AREAS. THERE WILL ALSO BE A THREAT OF SOME SVR STORMS FOR THE ERN BORDER COUNTIES LATE TUE AFTERNOON THROUGH TUE EVE...AS THE SHORTWAVE RESULTS IN BULK SHEARS IN THE 40 KT RANGE...WHICH ALONG WITH HIGH CAPE COULD BE A RECIPE FOR SOME SVR WX DEPENDING ON HOW THE MESOSCALE PRECIP PATTERN SETS UP. THU ONWARD...THE HEAVIEST WIDESPREAD RAIN SHOULD WIND DOWN...BUT THERE WILL STILL BE SIGNIFICANT MONSOONAL MOISTURE AROUND. STORMS SHOULD STILL BE PRETTY NUMEROUS OVER THE MT AREAS ON A DIURNAL BASIS. MCS ACTIVITY OVER THE PLAINS WILL LIKELY SHIFT A BIT TO THE E...BUT MAY STILL AFFECT PORTIONS OF THE PLAINS. TEMPS CONTINUE TO BE MORE LIKE SEPTEMBER FOR THE AREA...GENERALLY IN THE 70S-80S. ROSE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 203 PM MDT SUN JUL 27 2014 CHANCES FOR SHOWERS AND TSTMS WL CONTINUE AT OR IN THE VCNTY OF KCOS...KPUB AND KALS THROUGH ABOUT 06Z. HEAVY RAIN WL BE POSSIBLE AND COULD BRIEFLY CAUSE MVFR OR EVEN IFR CONDITIONS. THERE COULD BE SOME STRATUS IN THE EARLY MORNING HOURS. SHOWERS AND TSTMS WL AGAIN DEVELOP IN THE LATE MORNING OR EARLY AFTERNOON HOURS ON MONDAY...WITH HEAVY RAIN AGAIN BEING THE MAIN THREAT. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ072>089-093- 094-097-099. && UPDATE...MW SHORT TERM...28 LONG TERM...ROSE AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1138 AM MDT SUN JUL 27 2014 COZ058>089-093>099-281745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1138 AM MDT SUN JUL 27 2014 ...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST COLORADO FOR THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR...AND MUCH OF THE PLAINS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND WILL DRIFT OFF INTO THE ADJACENT PLAINS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BRIEFLY BECOME STRONG ESPECIALLY OVER THE MOUNTAINS...PRODUCING HAIL UP TO THE SIZE OF NICKELS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH THE STRONGER STORMS TODAY WHICH COULD RESULT IN FLASH FLOODING OF SUSCEPTIBLE AREAS SUCH AS BURN SCARS...URBAN AREAS...AND IN LOCATIONS WITH STEEP TERRAIN. THE SOUTHEAST MOUNTAINS AND INTERSTATE 25 CORRIDOR WILL HAVE THE GREATEST RISK FOR FLASH FLOODING THROUGH THIS EVENING DUE TO A COMBINATION OF MOIST EASTERLY UPSLOPE FLOW AND MONSOON MOISTURE ALOFT. THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE EVENING HOURS...THOUGH A FEW THUNDERSTORMS MAY LINGER OVER THE MOUNTAINS AND THE FAR SOUTHERN PLAINS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE THROUGH THE WEEK. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS EACH AFTERNOON...WITH STORMS SPREADING ACROSS THE ADJACENT HIGH VALLEYS AND PLAINS THROUGH THE EVENING HOURS. AS STORMS MOVE INTO THE I-25 CORRIDOR AND SOUTHEAST PLAINS...THEY MAY BRIEFLY BECOME SEVERE WITH THE RISK FOR ONE INCH DIAMETER HAIL...AND WIND GUSTS UP TO 60 MPH...ALONG WITH CLOUD TO GROUND LIGHTNING. THESE COULD MERGE INTO THUNDERSTORM COMPLEXES...WHICH COULD BRING HEAVY RAINFALL TO PORTIONS OF THE SOUTHEAST PLAINS. THIS THREAT LOOKS GREATEST FOR TUESDAY AND WEDNESDAY NIGHT. WITH THE POTENTIAL FOR A MULTI-DAY RAINFALL EPISODE...IT IS POSSIBLE THAT PORTIONS OF THE ARKANSAS AND PURGATORIE RIVERS...ALONG WITH THEIR TRIBUTARY CREEKS AND STREAMS MAY EXPERIENCE FLOODING AT TIMES...THOUGH THIS WILL BE HIGHLY DEPENDENT ON WHERE THE HEAVIEST RAIN OCCURS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS DURING THIS PERIOD...BUT THE RISK FOR FLASH FLOODING MAY NOT BE AS GREAT COMPARED TO THE SOUTHEAST MOUNTAINS AND PLAINS. AREA BURN SCARS...URBAN AREAS...AND STEEP TERRAIN WILL BE MOST VULNERABLE TO THE FLASH FLOOD RISK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 804 PM MDT SUN JUL 27 2014 COZ081-084-085-280230- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 804 PM MDT SUN JUL 27 2014 AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY LIGHT RAIN WAS FALLING OVER THE BURN SCAR. HOWEVER....THE ATMOSPHERE IS VERY MOIST AND STORMS COULD INTENSIFY OVER THE BURN SCAR. PEOPLE IN AND AROUND THE WALDO BURN SCAR SHOULD REMAIN ALERT. IT IS POSSIBLE MORE HEAVY RAIN COULD OCCUR LATER TONIGHT. LAT...LON 3886 10497 3902 10499 3895 10485 3888 10487 TIME...MOT...LOC 0202Z 265DEG 25KT 3894 10489 HODANISH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
826 PM MDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 4 SSE AIR FORCE ACADEMY 38.93N 104.83W
07/27/2014 M0.25 INCH EL PASO CO TRAINED SPOTTER
FELL FROM 810PM TO 820PM.
&&
PPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
850 PM MDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HEAVY RAIN 2 WNW COLORADO SPRINGS 38.85N 104.85W
07/27/2014 M1.39 INCH EL PASO CO TRAINED SPOTTER
IN THE LAST 36 MINUTES
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
904 PM MDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 6 NNW BLACK FOREST 39.09N 104.75W
07/27/2014 M1.03 INCH EL PASO CO TRAINED SPOTTER
IN PAST 30 MINUTES
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
909 PM MDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 4 SSE FOUNTAIN 38.63N 104.68W
07/27/2014 M1.06 INCH EL PASO CO COCORAHS
IN PAST 25 MINUTES
&&
MWPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
914 PM MDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 2 SE MIDWAY 38.52N 104.65W
07/27/2014 M1.03 INCH EL PASO CO COCORAHS
IN PAST 30 MINUTES
&&
CORRECTED LOCATION...SOURCE
MWThe Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524561.